Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 54, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 14, 2017, 1:29 AM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2017, 1:29 AM MST (08:29 UTC)
- Expired
- Aug 14, 2017, 4:30 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 58 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 2:30 AM MST | FLASH FLOOD | 10 N Fountain Hills, AZ | TRAINED SPOTTER REPORTED SOIL BUILDUP OF 3-4'' ON 172ND STREET BETWEEN DIXILETA AND RIO VERDE FROM PREVIOUSLY FLOWING WASHES. NWS HYDROLOGIST DETERMINED THIS AMOUNT OF SOIL BUILDUP ON THE ROAD INDICATED A FLASH FLOOD OCCURRED EARLIER IN THE MORNING. TIME IS ES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 8.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 803 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1921 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
215
WGUS55 KPSR 140829
FFWPSR
AZC013-141130-
/O.NEW.KPSR.FF.W.0054.170814T0829Z-170814T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
129 AM MST MON AUG 14 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 430 AM MST
* At 128 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one and a half inches of
rain has already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Scottsdale, Carefree, Desert Mountain, Camp Creek, Rio Verde and
McDowell Mountain Park.
Additional rainfall amounts of up to one inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3391 11163 3366 11164 3368 11175 3378 11194
3392 11186
$$
CK2 follow-up statements
527
WGUS75 KPSR 140941
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
241 AM MST MON AUG 14 2017
AZC013-141130-
/O.CON.KPSR.FF.W.0054.000000T0000Z-170814T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
241 AM MST MON AUG 14 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM MST FOR
MARICOPA COUNTY...
At 239 AM MST, Doppler radar indicated rainfall amounts of up to one
and one half inches has fallen across portions of the warned area.
Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Carefree, Desert Mountain, Camp Creek, Rio Verde and McDowell
Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3391 11163 3366 11164 3368 11175 3378 11194
3392 11186
$$
CK032
WGUS75 KPSR 141122
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
422 AM MST MON AUG 14 2017
AZC013-141132-
/O.EXP.KPSR.FF.W.0054.000000T0000Z-170814T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
422 AM MST MON AUG 14 2017
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 430 AM
MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3391 11163 3366 11164 3368 11175 3378 11194
3392 11186
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:30 PM MST, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 13, 9:30 PM MST, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 930 PM MST Sun Aug 13 2017 .UPDATE...Updated Aviation Discussion... .SYNOPSIS... While a more few showers and thunderstorms will be possible across central and eastern Arizona, a distinct drying trend will end storm chances across the lower elevations. Even higher elevation communities will see rainfall chances evaporate and after Monday. Through the remainder of the week, mostly clear skies and dry conditions will prevail with temperatures hovering near normal. && .DISCUSSION... After another morning of elevated convection tied to a couple shortwaves and a good H7 moisture source through central Arizona, a worked over boundary layer was still in the process of recovering this afternoon. A special 18Z KTWC sounding showed mixed signals for more expansive lower elevation deep convection later today as shallow near sfc 14 g/kg moisture profiles dropped off to an 8-9 g/kg range above H8 and closer to 5 g/kg above H7. Further upstream, the 12Z KNKX sounding sampled less than 1 g/kg of moisture above H7, so some of this desiccated airmass was already beginning to advect into central and southern Arizona. Given the compromised boundary layer and drier air filter into the area, similar to yesterday, afternoon deep convection may be initially more limited to local terrain features and thermal circulations. Then, the question becomes how organized any storm complexes may become, and can they induce outflow boundaries, gravity waves, and MCV's to mix the better sfc moisture vertically, break the capping inversion around H7 and invigorate new convection at lower elevations. High resolution ensemble members are not enthusiastic about bring many storms into lower elevations initially, but like the past 2 nights BUFR soundings show a saturated H7 layer juxtaposed with sufficient lapse rates to support at least accas showers/virga late tonight. Should currently developing storms prove organized enough to produce a small shortwave overnight, more extensive additional showers will be possible (though not the most likely outcome). The much drier upstream airmass will overtake almost the entire forecast area Monday with forecast BUFR soundings showing sfc-H7 mixing ratios falling to 9 g/kg in the Phoenix metro and less than 5 g/kg through western AZ/southeast California. Some lingering moisture around the H7 layer may support a few early afternoon storms over the higher terrain of Gila County, though the increasingly strong westerly flow should steer any of these storms away from the CWA. Otherwise, an approaching progressive wave through central CA/Nevada will keep H5 heights near a comfortable 586dm yielding afternoon highs near average. With a series of waves progressing through the intermountain West more indicative of mid September versus mid August, Tuesday through Friday will be exceptionally dry with surface dewpoints falling into the 40s and PWATS only in a 0.25-0.75 inch range. Unlike most convectively inactive periods during the monsoon season where pronounced ridging and excessive heat dominate the area, lower H5 heights only in a 584-588dm range will yield afternoon highs near or even a few degrees below average. Also with the exceptionally dry airmass and efficient nocturnal cooling, overnight lows will also fall several degrees below average, and widespread delightful readings in the 70s will be common. Some moisture may start to seep back into southern Arizona as early as Saturday, but more likely by Sunday with more organized outflow boundaries and a shifting flow pattern. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: A gradual reduction in cloud coverage is expected to commence later tonight and into Monday as drier air begins to filter into the region from the west. There is still a very remote chance of a shower, or even a thunderstorm later tonight/early Monday as a final weak weather disturbance passes over the region, but confidence to far too low to include mention of it in the tafs at this time. Winds, which have already swung to a southerly direction, are expected to become more easterly after midnight, with these easterly winds continuing through Monday morning. Typical westerly diurnal winds to return on Monday afternoon. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation concerns the next 24 hours under mainly clear skies. Westerly winds at KIPL and southwesterly winds at KBLH to prevail through the taf period, with some gustiness likely at both locations by Monday afternoon. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: Unusually dry air will settle over the districts this week with almost no chance of showers or thunderstorms. Better moisture may finally begin to seep into central Arizona by the weekend where rain chances may start increasing again. Unlike most mid-monsoon breaks, temperatures will stay near the seasonal average. With the introduction of this drier air, minimum afternoon humidity levels will fall back to a 10-20% range (and some local single digit humidities) though overnight recovery will remain fair to good. Upslope afternoon wind gusts will be somewhat stronger than typical monsoon season levels during the middle of the week with the passage of early fall-like weather disturbances through northern Arizona/ && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...MO AVIATION...Percha FIRE WEATHER...MO
In the hours before
Special weather statement, Aug 14, 12:52 AM MST, 37 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1252 AM MST MON AUG 14 2017 AZZ541-545-547-140830- New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ- 1252 AM MST MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 130 AM MST... At 1252 AM MST, Doppler radar was tracking a strong thunderstorm near Desert Mountain, or 9 miles northeast of Scottsdale. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scottsdale, Desert Mountain, Camp Creek and Rio Verde. LAT...LON 3372 11184 3390 11189 3396 11165 3370 11157 TIME...MOT...LOC 0752Z 256DEG 4KT 3380 11178 CK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:52 AM MST | Special Weather Statement | PSR | 38 min | |
| Aug 14, 1:03 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 42 min |
| Aug 14, 1:32 AM MST | Special Weather Statement | PSR | 43 min | |
| Aug 14, 1:38 AM MST | Special Weather Statement | PSR | 52 min | |
| Aug 14, 2:01 AM MST | Special Weather Statement | PSR | 44 min | |
| Aug 14, 2:14 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 14, 2:42 AM MST | Special Weather Statement | PSR | 48 min | |
| Aug 14, 2:43 AM MST | Special Weather Statement | PSR | 47 min | |
| Aug 14, 3:33 AM MST | Special Weather Statement | PSR | 27 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.